Forum

My Tecfidera fun!

Hi Maxine :slight_smile: Welcome to the forum!

I’m on my 4th day of the full dosage, I’ll be taking today’s 1st tablet soon with some…hmm, let’s call it brunch, considering the time!

So far I’ve not had any bad problems, fingers crossed it remains that way. I’m getting more episodes of flushing now I’m on the higher dose, and not necessarily an hour or 2 after taking the tablet, like you’d expect. For example, right now my feet are feeling warm in the Tec fashion, because it’s not normal heat at all, is it. Having just whipped my socks off to check there’s no pinkness, just that heat without getting hot, and mild prickling.

I was quite nervous about whether the higher dose would give me problems, so the first morning I had granola, then the tablet, then a piece of wholemeal toast with peanut butter. I can’t remember what I had on Thursday Yesterday I had a piece of toast with half an avocado spread on it, and 2 small eggs scrambled on top.Today I’m going to have just a bowl of granola. I have just under a teacupful, then add seeds and nuts and dried and/or fresh fruit to it. It’s a hearty bowl of food, and that’s worked for me so far.

I don’t eat a lot of cheese or fried food. I mean I fry stuff, but it’s veggies in olive oil, not chips, you know? I took my 2nd tablet yesterday with a big bowl of homemade vegetable soup with no issues. It sounds like side effects are hitting you pretty hard, maybe if you ate as I do you’d have problems :frowning: What kind of meals are you having to have to offset the problems?

Hi Max. I was interested to read your posting as I am on week 14 of Tec.At the beginning I took everyone’s advice on here and read all the threads, and also joined the very good Facebook group.I’m mainly over the side effects but I still get the flushing (can live with it) and occasionally gastric disturbance. For the first few weeks I was taking omeprazole once a day, half an hour before breakfast, and I think that helped. Earlier this week I had a couple of days which weren’t so clever and took the omeprazole again.

Regarding what to eat with it, I thought that the consensus seemed to be: doesn’t matter what you eat as long as it’s enough; and ‘sandwich’ the Tec with food either side of it. I’ve put weight on too but mainly because my being so angry about having MS in the first place - seems to have triggered my eating problems as I’d lost about four and a half stone before that and now have regained a fair bit.

I’ll be having a blood test on Monday and hopefully seeing the MS Nurse. I’ll ask her whether she’s heard how long side effects carry on for. However I suspect the answer is along the lines of ‘what are everyone’s MS symptoms?’. i.e. everyone has different things on different days. So annoying…

Louise xx

I agree that it seems to be more about making sure you eat enough. Lol, as I sit and type this I can feel my face starting to heat up; 2 hours after taking the day’s 1st dose, bang on cue!

I’m assuming you need to eat a bit more (and by more I’m not meaning eat a lot, just don’t only eat a little, like just having a yoghurt for your breakfast or whatever) to make sure that there’s enough bulk in the stomach to contain the tablet, and carry it through into the small intestine. I’m further assuming that the gastric problems arise from the tablet not making it through to the small intestine, and dissolving in the stomach. Of course I could well be talking out of my butt, but it seems logical.The MS nurses recommending a bit of fat in the breakfast could be more about consistency and lining the stomach than anything else?

That feeling of the face heating up…very strange, a bit like having a radiator switched in inside your head! I’m used to it now, and sometimes only notice the flush when I realise that my arms have gone all blotchy.

I would say that I feel that I get rather hot quite easily - more than before. Don’t know whether it’s the Tec or the MS. I’m on long-term HRT anyway so can’t be anything to do with being hormonal, but it’s definitely more pronounced since I’ve been on Tec.

Louise x

Saw the neurologist for the 6 monthly visit today, interesting! I said elsewhere about how I felt it was more the MS nurse than him wanting me on Tecfidera as an interim treatment between them stopping giving me Tysabri in January, and going on to Lemtrada once they’d got their act together, and he pretty much confirmed that suspicion. He’s not happy with all this medication swapping and he’s open to leaving me on Tec if, in his words, “it stops the disease dead”.

Not 100% sure how I feel about that, because remembering to take it is a little problematic. Several times now I’ve forgotten the 2nd dose and ended up taking it on my way to bed. I’ve suffered no ill effects from having done that, at least, so maybe no big deal. Seems I missed an MRI scan, I totally can’t remember, but he’s sending me off for another one, and going to see me again in 3 months.

I know I did better on my timed 10m sprint up the corridor this time, which is encouraging. I asked him if the problem I had with my eyes last year was optic neuritis, he made me do the eye tests again, which he seemed please with, but I never actually got an opinion on what the problem had been, lol

He sent me to get blood drawn, again!! I gave an armful earlier in the year for that pre-Lemtrada stuff where they test you for everything under the sun, up to and including HIV. He couldn’t find the results for those, he chased things up, nope, results nowhere to be found, so had to get them done again (¬_¬) The ladies in pathology recognised me which was kind of horrifying! Then I remembered that it was only a month ago since the last time I was in there getting poked.

So potentially staying on Tec. Will be interesting to see how it copes with my MS, which is pretty aggressive. Considering that the neurologist initially dismissed the idea of putting me on that and wanted me on the Lemtrada because it’s a stronger treatment.

I hope things go well for you Ms Sundae. I also hope you are given grounds to persist with the ‘Tecfidera diet’.

I always take dose two at bedtime, even if still hungry. It seems to cause me no ill effect and so… I hope this remains the case for you too.

Good luck with all the blood levels and finding a DMD that you are allowed to persist with on the long term. A bit of stability (aka normalcy) can go a long way when dealing with this disease.

Thanks Paolo :smiley:

A DMD that works for me is what I’d like, as that’s not happened so far. I’d like to think that the Tec will allow me to get to a recovery level that’s been beyond my reach since June 2013, that was the last time I was able to run, and that’s my target. I feel I’ll be able to deal with my cognitive issues better if I regain a bit of life mobility-wise. I’ll be able to go outside and stare vacantly into space in a variety of places, instead of just indoors!

Hopefully the Tec will help you in the immediate future and you can still retain Lemtrada as a back up… just in case…

I’ve just started Tecfidera (Saturday) but I’m confused by the comments above. My understanding is that Tec won’t change/improve current symptoms (I can’t run either and would love to walk normally with out a stick again) instead, hopefully, it will reduce the number and severity of future relapses. I would love to be wrong!

you are correct.

Tecfidera is not a drug to cure what currently ails you. Sadly only time can contribute to this (and i am hoping D3 and B12 supplements.)

Tecfidera is an inhibitor of future relapses, both in frequency and severity and thus as a consequence, also it’s a reducer in disability onset and therefore potentially total extent.

It is an investment.

Fish, the way I look at things, if a DMD slows down your relapse rate, then it gives you more time to recover in between. In the last 2 years I’ve not managed to recover beyond getting to walk rather unsteadily to the places that are 5 minutes away, before relapsing again and being pushed back into not being able to walk well at all, because the treatment I was on wasn’t working and I was relapsing with monotonous regularity.

So if the Tec does work for me, I’ll hopefully be able to make more of a recovery. :slight_smile: And you, too!

Fingers crossed!